Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 172, NWS Jacksonville, FL

December 30, 2021Atkinson County, Clinch County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Dec 30, 2021, 5:20 PM EST for Atkinson County, Clinch County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 5:20 PM EST (22:20 UTC)
Expired
Dec 30, 2021, 6:00 PM EST
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Atkinson County, GA, Clinch County, GA

The radar

The Moody AFB radar (KVAX), 40 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS52 KJAX 302220
SVRJAX
GAC003-065-302300-
/O.NEW.KJAX.SV.W.0172.211230T2220Z-211230T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
520 PM EST Thu Dec 30 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southern Atkinson County in southeastern Georgia...
  Northwestern Clinch County in southeastern Georgia...

* Until 600 PM EST.

* At 520 PM EST, a severe thunderstorm was located 9 miles northeast
  of Lakeland, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Homerville, Argyle, Cogdell and Axson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3130 8269 3128 8268 3127 8270 3123 8270
      3121 8268 3101 8259 3101 8297 3118 8297
      3118 8305 3123 8305
TIME...MOT...LOC 2220Z 266DEG 17KT 3112 8295 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HESS
2 follow-up statements
330 
WWUS52 KJAX 302239
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
539 PM EST Thu Dec 30 2021

GAC003-065-302300-
/O.CON.KJAX.SV.W.0172.000000T0000Z-211230T2300Z/
Atkinson GA-Clinch GA-
539 PM EST Thu Dec 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST
FOR SOUTHEASTERN ATKINSON AND NORTHWESTERN CLINCH COUNTIES...

At 539 PM EST, a severe thunderstorm was located 7 miles west of
Cogdell, or 8 miles northwest of Homerville, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Homerville, Argyle and Cogdell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3123 8270 3121 8268 3101 8259 3101 8297
      3118 8297 3120 8292 3122 8285
TIME...MOT...LOC 2239Z 266DEG 17KT 3113 8284 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HESS
478 
WWUS52 KJAX 302257
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
557 PM EST Thu Dec 30 2021

GAC003-065-302307-
/O.EXP.KJAX.SV.W.0172.000000T0000Z-211230T2300Z/
Atkinson GA-Clinch GA-
557 PM EST Thu Dec 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES WILL EXPIRE AT 600 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3123 8270 3121 8268 3101 8259 3101 8297
      3118 8297 3120 8292 3122 8285
TIME...MOT...LOC 2257Z 266DEG 17KT 3113 8276 

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 3:11 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 30, 3:11 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
311 PM EST Thu Dec 30 2021

.Near Term.../through Friday/...

This region will be between high pressure to the south southeast and
a trough to the northwest this period. Waves of energy will move
northeast along the trough to the northwest, creating convective
activity. Some of this activity will sink into interior forecast
area. A few strong storms will be possible far inland this afternoon
and evening. Precipitation chances will accompany a weak wave Friday
for inland SE GA.

Fog and stratus will advect northeast from the gulf tonight on a
warm and moist southwest flow. This area will move across much of
NE FL during the overnight. The potential for dense fog will be
greatest along and south of line from Gainesville to St Augustine.

Temperatures will remain well above normal this period, with
readings around record levels.

&&

.Short Term.../Friday night through Monday night/...

The trough will push further to the northwest Friday night into
Saturday, as the high to the south builds more across the region
from the southeast. A warm and moist southwest flow will once again
lead to fog advecting northeast across region through the night
Friday night, with dense fog possible. A dry day is expected for
Saturday.

Models are trending toward a slower arrival to frontal system over
the weekend. At this point, expect the frontal boundary to move into
SE GA late in the afternoon Sunday, then push east across the rest
of forecast area through Sunday evening.

A few points with latest guidance. Models are hinting toward a
broken line in the convection, as the inflow across the relatively
drier air over the FL peninsula cuts into middle of line. So, could
see a stronger organized swath move across SE GA, with another
stronger organized swath moving south across areas mainly west of
I75. With more isolated to scattered to activity in the middle. With
the slower passage of the front, eastern areas will have a chance to
heat up, and further destabilize, leading to greater potential for
strong convection. So, in general, still looks like a good potential
for strong to severe storms across forecast area Sunday into Sunday
evening despite potential for broken line.

High pressure will build to the west northwest Sunday night, and to
the north northwest Monday.

Temperatures will be well above normal through Sunday, with readings
near record levels each period. Temperatures will be notably
cooler Sunday night, but with slower frontal passage, not as cool
as previously forecast.

Despite sunshine, Monday will be an unseasonably cool day due to
cold advection, with highs about 25 degrees cooler than Sunday.

&&

.Long Term.../Tuesday through Thursday/...

High pressure will build to the north northeast Tuesday into
Wednesday, as an inverted trough develops over the coastal waters.
While dry weather is expected Tuesday into Wednesday, a few coastal
showers can not be ruled out.

High pressure will build more toward the east northeast on Thursday.
An upper trough will move east into region Thursday, which will help
to destabilize the area leading to chances for showers.

Temperatures will moderate through this period, from readings near
to a little below on Tuesday, to above for Wednesday into Thursday.

&&

.Marine...

The region will be between high pressure to the south southeast and
a trough to the northwest through Saturday night. A cold front will
move southeast across region Sunday into Sunday night, with a line
of strong to severe thunderstorms possible. High pressure will build
to the northwest Monday, then to the north Tuesday, and northeast
Wednesday.

Rip Currents: SE GA: Low through Friday
              NE FL: Low through Friday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  67  81  65  82  65 /  30  20   0   0  20
SSI  66  76  62  77  64 /  20  10   0   0  10
JAX  63  82  62  82  65 /  20  10   0   0  10
SGJ  65  79  61  81  64 /  10   0   0   0   0
GNV  63  80  62  82  65 /  20  10   0   0  10
OCF  63  80  61  83  64 /  10   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Dec 30, 3:34 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
334 PM EST Thu Dec 30 2021

GAZ132-133-302130-
Coffee GA-Jeff Davis GA-
334 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of northern Coffee and
Jeff Davis Counties through 430 PM EST...

At 333 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Jacksonville, or 10 miles north
of Ambrose, moving east at 35 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, West Green, Snipesville and
Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3172 8252 3167 8258 3167 8262
      3162 8265 3157 8306 3161 8306 3166 8300
      3179 8299 3178 8287 3192 8268 3193 8259
      3196 8256 3195 8248 3196 8250
TIME...MOT...LOC 2033Z 255DEG 32KT 3174 8303

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Local storm report, Dec 30, 4:43 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
443 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     5 SW HAZLEHURST         31.81N 82.66W
12/30/2021                   Jeff Davis         GA   EMERGENCY MNGR

            REPORT OF 2 HOMES WITH ROOF DAMAGE, AND TREES DOWNED.
            TIME ESTIMATED BY RADAR.

&&

LSTRUBLE
Special weather statement, Dec 30, 4:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 PM EST Thu Dec 30 2021

GAZ149-163-250-350-302245-
Atkinson GA-Clinch GA-Northern Ware GA-Southern Ware GA-
456 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of Atkinson,
northwestern Ware and northern Clinch Counties through 545 PM EST...

At 456 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Lakeland, moving east at 30
mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Homerville, Pearson, Argyle, Du Pont, Manor, Cogdell, Millwood and
Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 8269 3137 8263 3138 8263 3138 8261
      3123 8247 3096 8251 3093 8297 3118 8297
      3119 8305 3123 8305 3128 8303 3130 8305
TIME...MOT...LOC 2156Z 258DEG 25KT 3112 8311

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Dec 30, 5:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
501 PM EST Thu Dec 30 2021

GAZ133>136-302245-
Bacon GA-Appling GA-Jeff Davis GA-Wayne GA-
501 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of northwestern Bacon,
northwestern Wayne, southeastern Jeff Davis and Appling Counties
through 545 PM EST...

At 501 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Graham, moving east at 25 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Baxley, Graham, Surrency, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3194 8227 3192 8225 3190 8219 3190 8214
      3191 8213 3189 8214 3189 8212 3190 8211
      3186 8212 3182 8204 3182 8202 3181 8201
      3171 8203 3169 8258 3179 8264 3194 8232
      3193 8231 3194 8231 3193 8230
TIME...MOT...LOC 2201Z 258DEG 22KT 3175 8253

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:34 PM ESTSpecial Weather StatementJAXJeff Davis56 min
Dec 30, 4:27 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis33 min
Dec 30, 4:33 PM ESTTornado WarningJAXAppling, Bacon, Coffee, Jeff Davis27 min
Dec 30, 4:56 PM ESTSpecial Weather StatementJAXAtkinson49 min
Dec 30, 5:01 PM ESTSpecial Weather StatementJAXAppling44 min
Dec 30, 6:00 PM ESTSpecial Weather StatementJAXWare45 min
Dec 30, 6:37 PM ESTSevere Thunderstorm WarningJAXClinch38 min
Dec 30, 6:41 PM ESTSpecial Weather StatementJAXWare34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.